Jump to content

Photo

What if I get insulin into a vein?

- - - - -

  • Please log in to reply
10 replies to this topic

#1
Rob43

Rob43

    Senior Member

  • Seniors
  • 2,873 posts
Hi, I'm taking insulin shots and wondering if I ever got a shot in a vein of mine what would happen instead of getting it in a fat area?

Thanks, Rob

#2
JediSkipdogg

JediSkipdogg

    Senior Member

  • Seniors
  • 8,783 posts
  • I am a:Type 1
It would react very fast and be used up probably in alot less time. I don't know about long actings, but I know fast actings can be in and out in under 30 minutes that way. That then causes a problem of the insulin working faster than the food and generally sending someone bottoming out first and then they correct and shooting them sky high from the correction.

I'd assume the same would kind of happen with a long acting in that it would be in and out faster so one would go low after the dose and then high once it runs out (or to normal if the low isn't corrected).

●Police Dispatcher
●Type 1 diabetic since 11 months old
●Pumper since December of 2002
~Animas IR 1000 (Dec. 2002 - Jan. 2005)
~Animas IR 1200 (Jan. 2005 - Jan. 2009)
~Cozmo 1800 (Jan. 2009 - ?)
●Dexcom Seven+ (Aug 1, 2009 - Oct 31, 2012)
●Dexcom G4 (Nov 1, 2012 - ???)

 

Diabetes is an Art, NOT a Science. You must master the control by skills and not by knowledge alone.


#3
dpb33300

dpb33300

    Junior Member

  • New Members
  • Pip
  • 3 posts
The only adverse reactions are:
  • You could get sick
  • Some bleeding
  • Quick rush and huge crash

thats why you always go for fat, and while you never want to inject in a vein, if you shoot into fleshy areas like your upper thigh, butt, upper arm, tummy, the chance of you hitting a vein are microcosmic.
Regards,
- Dave Baldwin

#4
Jill-O

Jill-O

    Senior Member

  • Seniors
  • 1,656 posts
Sometimes it bleeds when I take a shot (rare) and I know better, but wonder if some people may think that means they injected into a vein?

Posted Image

S. Jill O'Roark -- Spotsylvania, VA (USA)

Visit Online @
www.whinny4me.com


Lantus, Humalog, Daily Exercise


And quit bringing up our forefathers and saying they were civil libertarians. Our founding fathers would have never tolerated any of this... For God's sake, they were blowing peoples' heads off because they put a tax on their breakfast beverage. And it wasn't even coffee.” -- Dennis Miller


#5
dpb33300

dpb33300

    Junior Member

  • New Members
  • Pip
  • 3 posts
You could have nicked the side of a vein or hit a muscle.
Usually its not a big deal, as long as there is not much bleeding.
Regards,
- Dave Baldwin

#6
caswellhb

caswellhb

    Banned

  • Banned
  • 666 posts
I remember my Dad doing that once. He crashed, we gave him a sweet drink and he was fine. He used to take his insulin into his arms and I think he just wasn't concentrating that time. As far as I know it was just a one off and I always take mine into my belly area. Much less chance of hitting anything there.

Heather.
Practice random acts of kindness and senseless acts of beauty.
Anne Herbert.


Sing, dance, love and laugh. These are the true foods of life.
Unknown.

#7
Isometric

Isometric

    Junior Member

  • Members
  • PipPipPip
  • 73 posts
I bleed some times as well, but the most I've ever bled was a single, large-ish drop. That one resulted in a nice little bruise (abs) for a few days. Other times, it's just a spec - little enough that you can smear it off with a finger and not worry about it. This is normal as far as I've been told, and I inject exclusively in the abdomen (for now).
Diagnosed Type 2: May, 2003
Currently treat with oral med/insulin combo
Meds: Glipizide, Metformin, Simvastatin
Insulin: Lantus, Novolog.
A1c: 12.9% - Spring '07
6.8% - 2/18/08
7.3% - 5/19/08
7.0% - 8/29/08

#8
belyro

belyro

    Senior Member

  • Seniors
  • 1,893 posts
When I was younger I did it once by accident with NPH. It was terrible. Within minutes I felt like a huge weight was on my chest and the side of my body got all weird-feeling. My bloodsugar dropped FAST and I got a fever within 5 minutes. Basically my body went into some kind of shock. After a bunch of sugar all those feelings and the fever went away and my bloodsugar was fine again. It was pretty terrible. The doctor couldn't say for sure that I hit a blood vessel, but he couldn't think of anything else that caused it, since it happened immediately after I injected.

I'm sure it wouldn't be nearly as bad if it was a fast-acting insulin, and it also may have been worse for me b/c I was young and therefore quite small.
~ Bethany ~

Type 1 since I was 3 (1981)
Pumping as of Sept. 13, 2007 - Paradigm 522 with NovoRapid (Novolog)
(Previously on Levemir and Humalog)
CGMS as of Apr. 2008
Laser treatments (scatter) on both eyes - Jul. 4, 2007-Sept. 12, 2007; more on left eye April 2009.

Check out my diabetes & pregnancy blog at www.pregnantbethany.blogspot.com

Check out my diabetes blog called "Me With D" at www.mewithd.wordpress.com

#9
lgvincent

lgvincent

    Senior Member

  • Seniors
  • 4,978 posts
I always have a problem with insulin reactions coming up quickly after that happens so please keep an eye on your blood sugar and keep some sugar close at hand!
Brandy
My Little Princess
August 18, 1990 - May 3, 2006


Posted Image



Say you'll share with
me one
love, one lifetime . . .
Lead me, save me
from my solitude . . .

Say you want me
with you ,
here beside you . . .
Anywhere you go
let me go to . . .
Christine,
that's all I ask of . . .
(you)

#10
Emm

Emm

    Senior Member

  • Seniors
  • 803 posts
I did it once... and I sooo hope I never do it again!
I can be thankful it was my long acting not fast acting, because I was alone and never would have managed to get my BG up again if it was THAT fast.

It was before breakfast, and I'd taken my long acting, then sat down to a cuppa while reading emails etc. It was about 20 minutes before I crashed, but then I spent about an hour drinking coke, eating a banana and chocolate (for breakfast! Gawd it was horrible!) and feeling SO weird. I stayed on the low end for a good couple of hours, then I was fine for the rest of the day. Thankfully I wasn't miles high afterwards!

It made me thankful that my normal lows are so calm and gentle (in comparison). I never want to fall so fast again... but on the other hand, it also proved to me that I'm quite capable of fixing up stuff-ups, and I survived to tell the story... so in some ways it made me stronger and took away my fear of lows :)


Taking on diabetes one meal at a time.
.....and winning :)


#11
deansreef

deansreef

    Member

  • Members
  • 165 posts
i was on shots for 20 yrs- never had that happen (that I can remember)...have been on the pump for 2 months now and when I took the cannula out blood was actually squirting out- it was scary! i wonder if the cannula was giving me insulin direct into the bloodstream?




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users